Hail, Delta
- When
- July 15, 5:49 PM EST to 5:54 PM EST
- Where
- Delta County, Garden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.780, -86.550
A severe thunderstorm dropped large hail at Garden on the evening of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A severe thunderstorm dropped large hail at Garden on the evening of the 15th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 15, 3:45 PM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 445 PM EDT TUE JUL 15 2008 .SYNOPSIS... UPPER LEVEL RIDGE ACROSS EASTERN UNITED STATES HAS MADE VERY LITTLE PROGRESS DURING THE DAY. BROAD RIDGE PERSISTS ACROSS THE WESTERN UNITED STATES...BRINGING NEARLY ZONAL FLOW TO THE AREA. SHORTWAVE OVER MANITOBA WILL HELP TO TRIGGER SOME SHOWERS AND THUNDERSTORMS ALONG UPPER MICHIGAN DURING THE NEXT FEW HOURS...ALONG WITH DOUBLE LAKE BREEZES DEVELOPING ALONG THE LAKE SUPERIOR AND MICHIGAN SHORELINES. ANOTHER SHORTWAVE OVER BRITISH COLUMBIA WILL RACE TO THE EAST TONIGHT AND WEDNESDAY...REACHING THE AREA WEDNESDAY EVENING. AT THE SURFACE...LOW PRESSURE REMAINS JUST WEST OF JAMES BAY. THE ASSOCIATED COLD FRONT IS CURRENTLY WASHING OUT ACROSS THE CWA. && .SHORT TERM (TONIGHT AND WEDNESDAY)... WITH THE COLD FRONT HAVING COMPLETELY PUSHED THROUGH THE AREA BY LATE EVENING...TRIGGERING MECHANISM FOR PRECIPITATION WILL HAVE ALSO DISAPPEARED. 850MB FRONT WILL HAVE ALSO SLIPPED THROUGH THE AREA...SO CONTINUED THE TREND OF BACKING OFF ON POPS FOR THE OVERNIGHT TIME PERIOD. AT THIS POINT...ONLY HAVE SLIGHT CHANCE POPS ALONG THE WISCONSIN BORDER AFTER MIDNIGHT. 850MB FRONT DOESNT BEGIN A NORTHWARD TREND AGAIN UNTIL THE AFTERNOON HOURS...WHEN 850 WINDS BACK FROM WESTERLY AROUND 12Z TO W-SW 18Z...ALTHOUGH THESE WINDS ARE STILL RATHER LIGHT. DECIDED TO CUT BACK POPS A BIT FOR WEDNESDAY MORNING...BUT STILL LIKE AFTERNOON DEPICTION OF HIGHER POPS MOVING INTO THE AREA IN ASSOCIATION WITH THE FRONT. NAM WAS A BIT MORE AGGRESSIVE WITH Q-VECTOR CONVERGENCE IN WESTERN UPPER MICHIGAN DURING THE AFTERNOON HOURS...BUT FEEL AS IF THE MODEL IS SUFFERING FROM A BIT OF CONVECTIVE FEEDBACK WITH 3-4 INCH QPF AMOUNTS. .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... FRONTAL BOUNDARY LINGERS JUST SOUTH OF THE FCST WED NIGHT INTO THU. MODELS INDICATE A COUPLE OF WEAK SHORTWAVES WILL RIDE ALONG THIS BOUNDARY AND BRING CHCS FOR HEAVIER RAINFALL ESPECIALLY OVER THE SRN PORTION OF THE CWA. MODELS INDICATE STRENGTHENING H85 FLOW TRANSPORTING DEWPOINTS OF AROUND +15C ACROSS THE FRONT...AS LARGE SCALE LIFT IS ALSO SUPPORTED BY UPR DIV IN RIGHT ENTRANCE REGION OF JET STREAK THAT IS MOVING ACROSS ONTARIO. KEPT HIGHER CHC POPS GOING FOR SRN SECTIONS OF THE FCST AREA CLOSER TO THE FRONTAL BOUNDARY TAPERING TO SLIGHT CHC POPS ACROSS THE NORTH. THU NIGHT/FRI...SHORTWAVE TROUGH PUSHES THROUGH UPR LAKES... HELPING TO PUSH FRONTAL BOUNDARY SOUTH OF THE CWA. KEPT IN LOW CHC POPS FOR THE FAR SOUTH IN CASE SOME CONVECTION BRUSHES THOSE AREAS. OTHERWISE WENT DRY FOR MUCH OF THE CWA. FRI NIGHT AND SAT...EXPECT DRY CONDITIONS TO CONTINUE AS RIDGING HOLDS FIRM OVER THE AREA PER 00Z ECMWF AND 12Z GFS. SAT NIGHT AND SUN...MODELS INDICATE ANOTHER SHORTWAVE APPROACHING FROM THE WEST ALTHOUGH THEY HAVE DIFFERED CONSIDERABLY FROM RUN TO RUN WITH TIMING AND FEATURES. GENERALLY FOLLOWED THE NCEP PREFERRED BLEND OF 00Z ECMWF AND GFS ENSEMBLE MEAN FOR DETAILS AND THESE MODELS INDICATE A WARM FRONT WILL LIFT NORTH TOWARD OUR CWA WITH APPROACH OF SHORTWAVE FROM THE NORTHERN PLAINS. THUS...HAVE BROUGHT IN A SLIGHT CHC OF SHRA/TSRA INTO THE WRN HALF SAT NIGHT AND SPREAD SLIGHT CHC POPS ACROSS THE FCST AREA ON SUN. FRONTAL BOUNDARY LINGERS NEAR THE SRN AND ERN PORTIONS OF THE CWA SUN NIGHT INTO MON SO KEPT IN LOW CHC POPS FOR POSSIBLE CONVECTION OVER THESE AREAS BUT OTHERWISE HAVE A DRY FCST ELSEWHERE. LOOK FOR DRY CONDITIONS MON NIGHT INTO TUE AS ECMWF AND GFS ENSEMBLE MEAN INDICATE FRONTAL BOUNDARY WILL PUSH WELL SOUTH WITH RIDGING BUILDING ACROSS THE REGION IN ITS WAKE. && .AVIATION (FOR THE 18Z TAF ISSUANCE)... WEAK HIGH PRESSURE RIDGE OVER THE AREA FOR THE NEXT 24 HOURS SHOULD RESULT IN VFR CONDITIONS. GUSTY WINDS AT KCMX SHOULD DIMINISH AFTER SUNSET TONIGHT. WITH A LAKE BREEZE CONVERGENCE ZONE EXPECTED TO FORM...THE POSSIBILITY OF A THUNDERSTORM CANT BE RULED OUT AT KSAW THIS AFTERNOON OR EARLY THIS EVENING. HOWEVER...AT THIS POINT ANTICIPATE THAT ANY CONVECTION WOULD REMAIN TO THE SOUTH AND EAST OF THE SITE...AND THEREFORE DID NOT INCLUDE ANY PRECIPITATION OR THUNDER IN THE TAF. && .MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)... WINDS SHOULD REMAIN AT OR BELOW 20 KNOTS THROUGHOUT THE FORECAST. SOME FOG DEVELOPED OVER THE CANADIAN SHORELINE OF LAKE SUPERIOR THIS MORNING AS A RESULT OF LAST NIGHTS RAIN...AND SOME FOG DEVELOPED JUST BEHIND A LAKE BREEZE ALONG THE SOUTHEASTERN PORTIONS OF LAKE SUPERIOR. THIS FOG IS EXPECTED TO PERSIST THROUGH THE AFTERNOON...AND PATCHY FOG IS EXPECTED ACROSS MUCH OF LAKE SUPERIOR DURING THE OVERNIGHT HOURS. && .MQT WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS/SHORT TERM...TAG LONG TERM...VOSS AVIATION...TAG MARINE...TAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 459 PM EDT TUE JUL 15 2008 MIZ001>007-009>014-084-085-161200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 459 PM EDT TUE JUL 15 2008 /359 PM CDT TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL UPPER MICHIGAN TONIGHT. SMALL HAIL AND GUSTS TO 40 MPH ARE POSSIBLE WITH ANY STORMS THAT FORM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AND AGAIN SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT EXPECTED. LSZ162-240>251-263>267-161200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 459 PM EDT TUE JUL 15 2008 /359 PM CDT TUE JUL 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN SECTIONS OF LAKE SUPERIOR WEDNESDAY INTO THURSDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-161200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 459 PM EDT TUE JUL 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT EXPECT ISOLATED THUNDERSTORMS TONIGHT. SOME OF THE STORMS THIS EVENING COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AND AGAIN SATURDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. VOSS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 352 PM EDT TUE JUL 15 2008 MIZ013-014-152045- DELTA-SOUTHERN SCHOOLCRAFT- 352 PM EDT TUE JUL 15 2008 ...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL 445 PM EDT... AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF STEUBEN TO 11 MILES SOUTHWEST OF STEUBEN...OR ALONG A LINE EXTENDING FROM 13 MILES NORTH OF MANISTIQUE TO 21 MILES NORTHWEST OF MANISTIQUE. THESE STORMS WERE MOVING EAST AT 24 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... CHICAGO LAKE. MANISTIQUE. GULLIVER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 606 PM EDT TUE JUL 15 2008 MIZ013-014-152245- DELTA-SOUTHERN SCHOOLCRAFT- 606 PM EDT TUE JUL 15 2008 ...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL 645 PM EDT... AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF RAPID RIVER TO 8 MILES SOUTH OF ROCK...OR ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF ESCANABA TO 15 MILES NORTH OF ESCANABA. THESE STORMS WERE MOVING EAST AT 45 MPH. WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MAPLEWOOD. FORD RIVER. CHICAGO LAKE. STONINGTON. COOKS. THOMPSON. THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. KC
The Marquette radar (KMQT), 114 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127498.